Kidney Diet Tips

Improving Cholesterol and Phosphorus with Niacin

Are you a dialysis patient that takes your binders and monitors your diet but still find yourself with high phosphorus levels each month? Some patients have that feeling of frustration when so much effort is put into trying to improve their phosphorus. If this sounds like you, you may want to talk to your doctor about considering a niacin supplement. Research has found benefits in improving phosphorus levels as well as cholesterol and triglycerides levels with low-dose niacin supplementation (1).

What is Niacin?

Niacin (vitamin B3) is a vitamin that aids in metabolism. It is found in a variety of meats and vegetables including tuna, turkey, mushrooms and potatoes. Niacin was discovered during the Great Depression when many people had niacin deficiencies that led to a disease called Pellagra. Since the 1940’s, many flours are fortified with niacin to help prevent deficiencies.

Niacin Food Sources

Some good dietary sources of niacin include chicken, fish, red meat, whole grains legumes, leafy green vegetables and nuts. Most of these foods also contain phosphorus, and are not a substitute for niacin used to lower cholesterol or phosphorus.

Niacin Effect on Cholesterol and Phosphorus

In 1955, researchers found niacin supplements to have lipid lowering properties (as it decreases cholesterol) and it became the first lipid-lowering drug (2). In addition to its cholesterol lowering effect, niacin can also lower phosphorus. Niacin supplementation works to help improve serum phosphorus levels by inhibiting phosphorus absorption in the gastrointestinal tract (2). Researchers have found statistical improvements in phosphorus levels for patients who take at least 800 mg/day of niacin.

Niacin Flush

The most common adverse reaction with niacin supplementation is flushing. It typically lasts approximately 15-30 minutes after taking niacin. Flushing is described as a “prickly heat” sensation that is usually felt in the face and upper parts of the body. It may feel like an allergic reaction but is normal. Some patients have found the flushing sensation decreased after 1-2 weeks of a stable niacin dose.

Buyer Beware

When searching for over-the-counter niacin supplements, you may find a “no-flush” niacin. “No-flush” niacin is made of different components than standard niacin and does work the same in your body. However, there is not significant research on its effect with phosphorus levels at this time.

Tips for Taking Niacin

  • Discuss with your dietitian and/or physician to see if niacin is an option for you. They will determine the recommended daily dosage for your individual needs. Your doctor will likely recommend that you start at a very low dosage and increase as tolerated.
  • The maximum dose is determined by the doctor. A daily dosage that is too high may lead to liver damage.
  • Niacin does not work like a phosphorus binder and does not need to be taken with meals.
  • Do not consume alcohol or hot drinks for 1-2 hours after taking a niacin supplement as it can worsen flushing.

References:

  1. https://en.wikipedia.org/wiki/Niacin#Food_sources (11/5/2018)
  2. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4964681/ (11/5/2018)
  3. https://www.medbroadcast.com/channel/nutrition/supplements-and-nutraceuticals/dont-be-fooled-by-no-flush-niacin (11/5/2018)

This article is for informational purposes only and is not a substitute for medical advice or treatment. Consult your physician and dietitian regarding your specific diagnosis, treatment, diet and health questions.

Samanthe Carter MS, RD, LD

Samanthe Carter MS, RD, LD

Samantha Carter, MS, RD, LD has been a registered dietitian since 2012 and a DaVita dietitian since 2017. She has previous experience in acute-care hospitals and long-term nursing facilities. Samantha finds her previous work has given her a passion for kidney disease and an understanding in complications associated with the disease. Besides nutrition, Samantha also has a passion for the outdoors, traveling to adventurous places, and playing sports (especially tennis and volleyball).